Hail, Washington
- When
- May 28, 8:01 AM CST to 8:11 AM CST
- Where
- Washington County, 0.76 mi NNE of Hunters Mill to 3.21 mi E of Hopewell
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -90.775
A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary. There were numerous reports of large hail with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 5:51 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 651 AM CDT SAT MAY 28 2011 .DISCUSSION... /238 AM CDT SAT MAY 28 2011/ THIS FCST PCKG FOCUSES ON SEVERE THUNDERSTORM POTENTIAL FOR TODAY/TONIGHT AND TEMPERATURE TRENDS OVER THE NEXT FEW DAYS. EARLY MORNING VWP/PROFILER OBS SHOW A 50KT LLJ HAS DEVELOPED OVER ERN OK WITH 900-800MB MOISTURE CONVERGENCE ON THE NOSE OF THE LLJ AND A ZONE OF 850MB FRONTOGENETICAL FORCING SUPPORTING ELEVATED THUNDERSTORMS OVER SERN KS/SWRN MO. AS THE LLJ SHIFTS EWD THIS MORNING THE AREA OF BEST FORCING ALSO SHIFTS EWD THEN REFOCUSES FARTHER NORTH AS THE LLJ BROADENS AND INTENSIFIES LATER TONIGHT. AT THE SFC...A WMFNT MARKED THE BOUNDARY BETWEEN A VERY MOIST AIR MASS OVER OK/AR AND A COMPARATIVELY DRIER AIR MASS OVER MOST OF MO. THIS WMFNT LIFTS NWD TODAY AND ALLOWS BETTER MOISTURE TO SPREAD INTO THE CWA. SPC DAY 1 OUTLOOK INCLUDES THE NRN HALF OF THE CWA IN A SLIGHT RISK AREA...AND ATTM THE SEVERE WEATHER CONCERN FOR OUR AREA IS TIED TO AFTN/EVE REDEVELOPMENT MORE SO THAN THE EARLY MORNING STORMS ACROSS KS AND SWRN MO. THAT SAID...CANNOT RULE OUT SOME HAIL IF THOSE STORMS DO MAKE IT INTO THE SRN HALF OF THE CWA THIS MORNING. MODELS CONTINUE TO FORECAST LAPSE RATES OF AROUND 7 DEG C/KM SPREADING ACROSS THE AREA THIS AFTN WHILE LOW LEVEL MOISTURE STEADILY INCREASES THROUGH THE DAY AS THE WMFNT LIFTS NWD. EVEN IF CONVECTIVE DEBRIS FROM EARLY MORNING STORMS OVER KS/SWRN MO INHIBITS DESTABILIZATION...INSOLATION WITH ANY BREAKS IN THE CLOUDS WILL ENHANCE INSTABILITY AND 0-6 KM SHEAR OF 50 TO 60 KTS IS SUFFICIENT FOR ORGANIZED CONVECTION. WMFNT LIFTS NORTH OF THE AREA BY MON WITH A RAPID WARM UP EXPECTED ON SUN AND MON DUE TO WARM SLY SFC FLOW AND SWLY FLOW ALOFT AS HIGH PRESSURE BUILDS OVER THE SERN CONUS. ALTHOUGH MODELS HAVE BACKED OFF SLIGHTLY ON H85 TEMPS FOR MON...OVERALL PATTERN RECOGNITION SUGGESTS THAT MEMORIAL DAY WILL BE VERY WARM AND I WOULD NOT BE SURPRISED TO SEE HIGHS REACH THE LOW TO MID 90S...THEREFORE STARTED NUDGING HIGHS UPWARD FOR MON. SUN AND MON BOTH LOOK BREEZY WITH 30KT WINDS MIXING DOWN TO THE SURFACE...BUT WITH THE WMFNT WELL NORTH OF THE AREA PCPN CHCS LOOK RATHER SLIM. FEW CHANGES PAST 12Z TUE. KANOFSKY && .AVIATION... /643 AM CDT SAT MAY 28 2011/ THUNDERSTORMS FORMED EARLY THIS MORNING ALONG THE 850MB FRONT AND NOSE OF LOW LEVEL JET. HRRR MODEL KEEPS THE STORMS GOING INTO EASTERN MO BY MIDDAY BUT GIVEN THE CURRENT RADAR TRENDS FEEL THAT MAY BE IN DOUBT. NEXT BIG QUESTION IS WHERE STORMS WILL RE-FIRE THIS AFTERNOON/EVENING. SPC MENTIONED POSSIBILITY OF CAPPING AT 700MB THUS FEEL BEST AREA WILL BE JUST NORTH OF I-70. SURFACE FRONT SHOULD BE JUST SOUTH OF THIS AREA WITH DEEP MOISTURE CONVERGENCE JUST TO THE NORTH ALONG THE 850MB BOUNDARY. SPECIFICS FOR KSTL...HAVE BROUGHT TSRA INTO STL PER THE HRRR MODEL LATE MORNING BUT GIVEN CURRENT RADAR TRENDS HAVE MY DOUBTS. CURRENT STORMS ARE WEAKENING RAPIDLY. LATE AFTERNOON RE-FIRE WILL BE CLOSE. COULD BE 50 MILES NORTH OR SOUTH OF STL. HAVE GONE WITH VCTS FOR NOW GIVEN UNCERTAINTY. JPK && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 409 AM CDT SAT MAY 28 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-290915- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 409 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AND TONIGHT. SOME OF THE STORMS NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS COULD BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY MORNING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT. KANOFSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 811 AM CDT SAT MAY 28 2011 MOZ072>074-281400- CRAWFORD MO-ST. FRANCOIS MO-WASHINGTON MO- 811 AM CDT SAT MAY 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...ST. FRANCOIS AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 900 AM CDT... AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF COURTOIS...OR 15 MILES SOUTHEAST OF STEELVILLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... POTOSI... LEADWOOD... COURTOIS... MINERAL POINT... IRONDALE... SHIRLEY... BELGRADE... CALEDONIA... FRANKCLAY... CADET... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323268, 323269, 323270, 323284, 323285, 323286, 323288, 323293, 323294.